Some Spam Can Be Hazardous To Your Health

July 14, 2008

Spam Hazardous to your HealthLately the spam for online prescriptions has been on the rise. Spam is always irritating, but this spam can actually be deadly. With the economy in a tailspin consumers may be tempted to use online pharmacies to save a few dollars. But beware — not all online pharmacies are legit.

Take for example the death of Marcia Bergeron of British Columbia. An autopsy revealed that at the time of her death she had in her body a sedative, an antidepressant, a muscle relaxant, high levels of aluminum, phosphorous, titanium, tin, arsenic and other heavy metals. An investigation of her computer revealed that she had been shopping online for medication and ended up with counterfeit drugs.

In some cases the pills ordered online contain sugar, cement or other placebos. On occasion the correct drug is used but not the correct dosage. Some online medicines have been found to actually contain dangerous chemicals such as the ones that Marcia Bergeron ingested.

The problem has become so prevalent that last year the FDA issued a warning about purchasing medicine online.

To be sure there are many safe, reputable, and cost saving online pharmacies. The challenge is separating safe Web sites from unsafe Web sites. To protect yourself follow these 4 Don’ts:

  1. Don’t buy from sites that sell prescription drugs without a prescription.
  2. Don’t buy from sites that offer to prescribe a medication for the first time without an exam by your doctor.
  3. Don’t buy from a site that does not have a licensed pharmacist to answer your questions.
  4. Don’t give any personal information, unless you are sure the Web site will keep your information private.

Luckily there is a very quick and easy way to insure the website is safe. You can be confident that an online pharmacy is safe if it is VIPPS® approved by the National Association of Boards of Pharmacy. Legitimate pharmacies that carry the VIPPS® seal are listed at www.vipps.info .

Finally, if in doubt, always ask your doctor or local pharmacist.

John Newcomer